Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 52, NWS Lincoln, IL

May 11, 2008Menard County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 11, 2008, 1:09 AM CDT for Menard County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2008, 1:09 AM CDT (06:09 UTC)
Expired
May 11, 2008, 1:45 AM CDT
In force
36 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Menard County, IL

The radar

The Lincoln radar (KILX), 43 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 110609
SVRILX
ILC129-110645-
/O.NEW.KILX.SV.W.0052.080511T0609Z-080511T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
109 AM CDT SUN MAY 11 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MENARD COUNTY IN CENTRAL ILLINOIS...

* UNTIL 145 AM CDT.

* AT 109 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF PETERSBURG...OR
  ABOUT 14 MILES EAST OF VIRGINIA...AND WAS MOVING NORTHEAST AT 45
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  PETERSBURG
  ATTERBERRY
  GREENVIEW...

IF YOU IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING
WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT STAY
AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3993 8998 4008 8999 4013 8984 4013 8983
      4013 8979 4014 8978 4014 8973 4014 8970
      4009 8968
TIME...MOT...LOC 0609Z 234DEG 39KT 4003 8990

$$

AUTEN
2 follow-up statements
000 
WWUS53 KILX 110622
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
122 AM CDT SUN MAY 11 2008

ILC129-110645-
/O.CON.KILX.SV.W.0052.000000T0000Z-080511T0645Z/
MENARD-
122 AM CDT SUN MAY 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHERN MENARD COUNTY...

AT 118 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES WEST OF
GREENVIEW...OR ABOUT 10 MILES SOUTHWEST OF MASON CITY...MOVING
NORTHEAST AT 45 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

LAT...LON 3999 8989 4011 8991 4012 8989 4012 8987
      4013 8983 4013 8981 4014 8978 4014 8970
      4009 8968
TIME...MOT...LOC 0622Z 234DEG 39KT 4011 8975

$$

AUTEN
000 
WWUS53 KILX 110640
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
140 AM CDT SUN MAY 11 2008

ILC129-110650-
/O.EXP.KILX.SV.W.0052.000000T0000Z-080511T0645Z/
MENARD-
140 AM CDT SUN MAY 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MENARD COUNTY EXPIRES
AT 145 AM CDT...

AT 138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE 
AREA...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3999 8989 4011 8991 4012 8989 4012 8987
      4013 8983 4013 8981 4014 8978 4014 8970
      4009 8968
TIME...MOT...LOC 0640Z 234DEG 39KT 4022 8954

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:45 AM CDT, 24 minutes earlier.

Area forecast discussion, May 11, 12:45 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1245 AM CDT SUN MAY 11 2008

.DISCUSSION...
ISSUED 852 PM CDT SAT MAY 10 2008

SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE AREA AS THE ENTIRE
SYSTEM PUSHES EAST TONIGHT. THIS TREND WILL CONTINUE DURING THE
NIGHT WITH MOST OF THE PCPN OCCURRING BETWEEN NOW AND 12Z. CURRENT
FCST HAS A GOOD HANDLE ON THIS TREND. WIND AND TEMP LOOK FINE AS
WELL. THEREFORE NO UPDATE IS REQUIRED AT THIS TIME.

AUTEN
&&

.AVIATION...
ISSUED 1244 AM CDT SUN MAY 11 2008

THUNDERSTORM LINE WILL MOVE ACROSS ALL TAF SITES OVER NEXT SEVERAL
HOURS...WITH CMI LAST TO GET IT AND MAYBE NOT AS STRONG AS THE
REST. VIS AND CIG WILL DROP INTO IFR CATEGORY FOR A TIME AS THE
STORMS MOVE THROUGH. THEN EXPECT IFR CIGS THROUGH REST OF THE
NIGHT AS MORE RAIN WILL BE WRAPPING AROUND THIS SYSTEM AS IT MOVES
EAST THROUGH ILLINOIS. WINDS WILL GET VERY GUSTY AFTER THE LOW
PRESSURE SYSTEM PASSES SEVERAL HOURS AFTER MIDNIGHT. WINDS WILL
STAY GUSTY DURING THE MORNING AND INTO THE AFTERNOON HOURS AS
WELL. IN THE MORNING CIGS SHOULD RISE INTO LOW MVFR CATEGORY AND
THEN LITTLE HIGHER BY AFTERNOON. DO NOT EXPECT VFR CIGS UNTIL
AROUND SUNSET. CLEARING SHOULD TAKE PLACE CLOSE TO 06Z BUT HAVE
DECIDED TO LEAVE OUT FOR NOW.

AUTEN
&&

.PREV DISCUSSION...
ISSUED 259 PM CDT SAT MAY 10 2008

LATEST SURFACE ANALYSIS HAD A COMPLEX AREA OF LOW PRESSURE
DEVELOPING OVER THE PLAINS AND UPPER MIDWEST. ALOFT...A VIGOROUS
WAVE CONTINUES TO DIG ACROSS THE PLAINS. MAIN FORECAST CONCERNS
THIS PACKAGE REVOLVE AROUND PRECIPITATION CHANCES WITH THE
APPROACHING SYSTEM...THE ASSOCIATED SEVERE WEATHER THREAT...AND
TEMPERATURES/WINDS IN ITS WAKE. SECONDARY FORECAST CONCERNS
REVOLVE AROUND THE DETAILS WITH OUR NEXT STORM SYSTEM THAT WILL
ARRIVE BY MIDWEEK.

12Z MODELS REMAIN IN RELATIVELY GOOD AGREEMENT WITH RESPECT TO
THE FEATURES EXPECTED TO IMPACT FORECAST AREA THROUGH THE SHORT
TERM. ANY DIFFERENCES THAT ARISE SHOULD NOT HAVE MUCH OF AN
IMPACT ON OUR SENSIBLE WEATHER. GUIDANCE TEMPERATURES REMAIN CLOSE...
NOT SURPRISING GIVEN THE MODEL AGREEMENT...BUT ARE STILL TOO WARM
ON MAXES TOMORROW AND PROBABLY MINS TOMORROW NIGHT GIVEN STRONG
CAA ON BACK SIDE OF STORM.

SHORT TERM...TONIGHT THROUGH TUESDAY...

TONIGHT AND SUNDAY...VERY DYNAMIC STORM SYSTEM...ESPECIALLY FOR
MID MAY...WILL APPROACH AND PASS THROUGH REGION DURING THE PERIOD.
SHOWERS/STORMS WILL SPREAD INTO THE AREA THIS EVENING ON THE WARM
SIDE OF THE SYSTEM...TRANSITIONING TO CHILLY SHOWERS ON THE BACK
SIDE OF THE STORM TOMORROW. THE UPPER SYSTEM WILL BE TAKING ON A
NEGATIVE TILT AS IT MOVES THROUGH...WITH THE SURFACE CYCLONE
CONTINUING TO DEEPEN. STRONG MOISTURE TRANSPORT AHEAD OF THIS
STRONG SYSTEM VIRTUALLY GUARANTEES THAT IT WILL RAIN. THE QUESTION
IS IF ANY OF THE STORMS TONIGHT WILL BE SEVERE. SHEAR/HELICITY
VALUES WILL BE IMPRESSIVE...THOUGH THE EXPECTED STORM TRACK WILL
LIMIT INSTABILITY. THIS LIMITATION CERTAINLY WILL NOT BE AIDED BY
THE NIGHTTIME ARRIVAL OF THE MAIN STORM THREAT. THE MOST FAVORED
LOCATION FOR SEVERE STORMS WILL BE IN OUR SOUTHEAST ILLINOIS
COUNTIES...THOUGH A HIGHER SEVERE THREAT WILL EXIST TO THE SOUTH
OF THERE.

SHOWERS WILL CONTINUE IN THE WRAP AROUND/CAA PATTERN SUNDAY. THE
MODELS HAVE BACKED OFF JUST A BIT ON THE COLD AIR SURGING IN
BEHIND THE SYSTEM...BUT THE RAW CONDITIONS WILL STILL MAKE FOR A
DISMAL MOTHERS DAY. THE STRENGTH OF THE SURFACE SYSTEM/CAA MAY
SUPPORT A WIND ADVISORY FROM THE LATE MORNING-EARLY EVENING HOURS
SUNDAY. HOWEVER...LAPSE RATES SHOULD NOT BE AS STEEP AS PREVIOUSLY
EXPECTED AND THE SURFACE SYSTEM WILL BEGIN TO FILL/PRESSURE
GRADIENT SLACKEN SHORTLY AFTER THE SYSTEM MOVES EAST OF THE
FORECAST AREA. FOR THIS REASON...AND THE POTENTIAL FOR A FEW
SEVERE STORMS TONIGHT...WILL LEAVE ANY ADVISORY ISSUANCE TO THE
MIDNIGHT SHIFT.

SUNDAY NIGHT THROUGH TUESDAY...UPPER/SURFACE RIDGING WILL SLOWLY
BUILD ACROSS THE REGION THROUGH THE PERIOD. THIS WILL PROVIDE
QUIET CONDITIONS AND SLOWLY MODERATING TEMPERATURES.

LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...LONGER RANGE
MODELS/ENSEMBLES STILL NOT DOING THE BEST WITH AGREEMENT AND/OR
CONTINUITY WITH OUR NEXT SYSTEM FOR MIDWEEK. THE BEST CONSENSUS...
THOUGH THE OVERALL LOOK/FEEL HAS CHANGED SINCE YESTERDAY...BRINGS
A CHANCE OF SHOWERS/STORMS ALONG/AHEAD OF A COLD FRONT TUESDAY
NIGHT AND WEDNESDAY. THE CONSENSUS SOLUTION CONTINUES TO CARVE OUT
A TROF OVER THE EASTERN U.S. KEEPING AT LEAST A SLIGHT CHANCE OF
SHOWERS AND COLDER THAN NORMAL TEMPERATURES GOING FOR MUCH OF THE
REST OF THE WEEK. THE DETAILS WILL STILL NEED TO BE IRONED OUT OVER
OVER THE NEXT FEW DAYS AS MODEL AGREEMENT/CONSISTENCY HOPEFULLY
IMPROVES.

BAK

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 10, 3:27 PM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
327 PM CDT SAT MAY 10 2008

ILZ027>031-036>038-041>046-111100-
CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-PEORIA-
PIATT-STARK-TAZEWELL-VERMILION-WOODFORD-
327 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A STORM SYSTEM WILL TRACK THROUGH CENTRAL ILLINOIS TONIGHT...BRINGING
SCATTERED THUNDERSTORMS TO THE AREA. AT THIS TIME IT APPEARS ANY
ORGANIZED SEVERE WEATHER WILL REMAIN SOUTH OF A LINE FROM
RUSHVILLE... TO DECATUR... TO PARIS. NORTH OF THERE...ANY
THUNDERSTORMS WILL STILL BE CAPABLE OF PRODUCING SMALL
HAIL...GUSTY WINDS ALONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM SYSTEM WILL IMPACT THE REGION LATE TUESDAY THROUGH
WEDNESDAY MORNING...BRINGING A CHANCE FOR MORE THUNDERSTORMS TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040-047>057-061>063-066>068-071>073-111100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MACON-MENARD-MORGAN-MOULTRIE-RICHLAND-
SANGAMON-SCHUYLER-SCOTT-SHELBY-
327 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A STORM SYSTEM WILL TRACK THROUGH CENTRAL ILLINOIS TONIGHT...BRINGING
THUNDERSTORMS TO THE AREA. THERE IS A SLIGHT RISK OF SEVERE
WEATHER FOR TONIGHT FOR AREAS SOUTH OF A LINE FROM RUSHVILLE...
TO DECATUR... TO PARIS. A FEW THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. REMAIN
ALERT FOR THE POTENTIAL FOR SEVERE WEATHER WATCHES AND WARNINGS
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM SYSTEM WILL IMPACT THE REGION LATE TUESDAY THROUGH
WEDNESDAY MORNING...BRINGING A CHANCE FOR MORE THUNDERSTORMS TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7 PM AND 1 AM TONIGHT.

SHIMON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:43 AM CDTSevere Thunderstorm WarningILXLogan47 min
May 11, 3:52 AM CDTWind AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more15 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.